Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 5, 2014, 11:26 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 5, 2014, 11:26 PM HST (09:26 UTC)
- Expired
- Jan 6, 2014, 2:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 34 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
850 WGHW50 PHFO 060926 FFWHFO HIC001-061230- /O.NEW.PHFO.FF.W.0002.140106T0926Z-140106T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1126 PM HST SUN JAN 5 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 230 AM HST * AT 1118 PM HST...RADAR SHOWED HEAVY RAIN IN A THUNDERSTORM NEAR OOKALA...OR ABOUT 26 MILES NORTHWEST OF HILO. RADAR ESTIMATED RAINFALL RATES WERE IN EXCESS OF 3 INCHES PER HOUR IN THIS AREA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO VALLEY...PAAUILO AND HONOKAA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2021 15567 1996 15503 1987 15520 2007 15571 $$ HOUSTON
1 follow-up statement
929 WGHW70 PHFO 061134 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 134 AM HST MON JAN 6 2014 HIC001-061144- /O.CAN.PHFO.FF.W.0002.000000T0000Z-140106T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII HI- 134 AM HST MON JAN 6 2014 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THEREFORE... THE FLASH FLOOD WARNING IS CANCELLED. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR A FEW MORE HOURS. LAT...LON 2021 15567 1996 15503 1987 15520 2007 15571 $$ HOUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 8:30 PM HST, 2 hours 56 minutes earlier.
Area forecast discussion, Jan 5, 8:30 PM HST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SUN JAN 5 2014 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL BRING UNSTABLE ATMOSPHERIC CONDITIONS WITH LOCALLY HEAVY RAINFALL AND THUNDERSTORMS OVER THE MAIN HAWAIIAN ISLAND CHAIN THROUGH MONDAY. THE UPPER LEVEL SYSTEM WILL LINGER JUST EAST OF THE BIG ISLAND INTO MID-WEEK...WHICH WILL MAINTAIN UNSTABLE CONDITIONS MAINLY OVER THE EASTERN END OF THE STATE INTO WEDNESDAY. LINGERING LOW-LEVEL MOISTURE WILL ALLOW AN INCREASE IN WINDWARD AND MAUKA SHOWERS ACROSS THE STATE DURING THE SECOND HALF OF THIS WEEK. && .DISCUSSION... AN UPPER LEVEL TROUGH JUST NORTH OF THE MAIN HAWAIIAN ISLANDS IS DIGGING TOWARD THE EAST SOUTHEAST AT 25 TO 30 MPH. THE UNUSUALLY COLD TEMPERATURES ALOFT AND DYNAMIC LIFT ASSOCIATED WITH THE UPPER LEVEL TROUGH HAS CAUSED THE ATMOSPHERE TO BECOME UNSTABLE THIS EVENING. HOWEVER...SATELLITE DERIVED PRECIPITABLE WATER /PW/ VALUES ARE WELL BELOW NORMAL ACROSS MOST OF THE AREA WEST OF THE BIG ISLAND...WHERE PW VALUES ARE NEAR 1.3 INCHES. THE HIGHER MOISTURE IN THE VICINITY OF THE BIG ISLAND IS ARE RELATED TO AN OLD FRONTAL BOUNDARY LOCATED ABOUT 180 MILES SOUTHEAST OF HILO. THE ISLANDS REMAIN SANDWICHED BETWEEN A SURFACE RIDGE LOCATED ABOUT 500 MILES NORTHWEST OF LIHUE AND THE FRONTAL BOUNDARY DESCRIBED ABOVE. AS A RESULT...THE LOW-LEVEL FLOW ACROSS THE AREA CONTINUES TO BE PRIMARILY FROM THE NORTHEAST. SATELLITE IMAGERY AND RADAR REFLECTIVITY DATA SHOW ISOLATED THUNDERSTORMS ACROSS THE ISLANDS AND COASTAL WATERS. THE HEAVIEST RAINFALL HAS BEEN OVER THE KAU DISTRICT OF THE BIG ISLAND WHERE A FLOOD ADVISORY WAS RECENTLY ISSUED. THIS PARTICULAR AREA OF HEAVY RAIN APPEARS TO BE SHIFTING EASTWARD. ELSEWHERE...THE SHOWERS AND THUNDERSTORMS ARE MOVING RATHER RAPIDLY...SO WE DO NOT ANTICIPATE WIDE SPREAD HEAVY RAINFALL...ESPECIALLY WITH THE LIMITED MOISTURE SUPPLY. NOTE THAT SMALL HAIL WAS REPORTED OVER PARTS OF THE WINDWARD SIDE OF OAHU. BRIEF PERIODS OF LOCALLY HEAVY RAIN...LIGHTENING AND GUSTY WINDS MAY OCCUR WITH SOME OF THESE THUNDERSTORMS TONIGHT AND MONDAY. THE FORECAST MODELS REMAIN IN GOOD AGREEMENT THAT THE UPPER LEVEL TROUGH WILL STALL A FEW HUNDRED MILES TO THE EAST NORTHEAST OF THE BIG ISLAND MONDAY NIGHT. AN UPPER LEVEL LOW IS EXPECTED TO FORM WITHIN THIS AREA OF COLD TEMPERATURES ALOFT. AS A RESULT OF THE CLOSE PROXIMITY OF THIS SYSTEM...A SLIGHT CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR MOST AREAS OF THE ALOHA STATE THROUGH MONDAY. WITH THE UPPER LEVEL LOW LINGERING NEAR THE BIG ISLAND...THE THREAT OF THUNDERSTORMS WILL CONTINUE OVER THE EASTERN END OF THE STATE INTO MID-WEEK. THE MODELS SHOW THE UPPER LEVEL LOW IS EXPECTED TO WEAKEN SLIGHTLY AS IT DRIFTS WESTWARD CLOSER TO THE STATE WEDNESDAY. AT THE SURFACE A WEAK TROUGH...WHICH MAY BE THE REMNANTS OF THE OLD FRONTAL BOUNDARY TO THE EAST OF THE BIG ISLAND...IS ALSO EXPECTED TO MOVE SLOWLY WESTWARD OVER THE ISLANDS. THIS FEATURE WILL LIKELY DRAG THE REMNANT MOISTURE OVER THE ISLANDS FROM THE EAST. THIS WILL LIKELY INCREASE THE SHOWER MAINLY OVER WINDWARD AND MAUKA AREAS. LATER IN THE WEEK ANOTHER UPPER LEVEL TROUGH IS FORECAST TO DIG DOWN TO A POSITION WEST NORTHWEST OF KAUAI. THIS FEATURE WILL ONCE AGAIN DESTABILIZE THE ATMOSPHERE OVER PARTS OF THE STATE. THEREFORE...WE MAY SEE MORE WIDESPREAD RAINFALL NEXT WEEKEND. STAY TUNED FOR MORE DETAILS AS WE APPROACH THE WEEKEND. && .MARINE... A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR ALL HAWAIIAN WATERS. THIS IS PRIMARILY DUE TO ELEVATED SEAS. HOWEVER...THE SCA IS ALSO IN EFFECT FOR STRONG WINDS IN THE TYPICALLY WINDY WATERS ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND. THE SEAS ARE EXPECTED TO DIMINISH BE EARLY MONDAY MORNING...THE SCA CONDITIONS ARE EXPECTED TO CONTINUE OVER THE TYPICALLY WINDY WATERS FOR A FEW MORE DAYS. THE CURRENT LARGE NORTH SWELL WILL CONTINUE TO GRADUALLY DIMINISH TONIGHT. THE HIGH SURF ADVISORY REMAINS IN EFFECT FOR MOST NORTH FACING SHORES THROUGH EARLY MONDAY MORNING. ALSO...THIS NORTH SWELL MAY PRODUCE MODERATE HARBOR SURGES WITH LARGE BREAKING WAVES POSSIBLE IN THE ENTRANCES AT THE KAHULUI AND HILO HARBORS. THEREFORE...A MARINE WEATHER STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THE POTENTIAL FOR PROBLEMS AT THESE NORTH FACING HARBORS. THERE WILL BE A SERIES OF LARGE NORTHWEST SWELLS LATER THIS WEEK. THESE SWELLS WILL LIKELY BOOST SURF HEIGHTS NEAR OR ABOVE THE HIGH SURF ADVISORY THRESHOLDS ALONG NORTH AND WEST FACING SHORELINES OF THE SMALLER ISLANDS FROM MONDAY NIGHT INTO TUESDAY...AND WEDNESDAY NIGHT INTO THURSDAY. && .AVIATION... SCT-FQNT TS ARE MOVING SE 10-15KT ACROSS THE ENTIRE FA THROUGH THE PD. MVFR/IFR VIS AND CB TOPS FL300-400 AND FQNT LTG THE STRONGEST CELLS. AWAY FROM ANY CONVECTION MAINLY VFR SHOULD PREVAIL. THE 06 TAFS ARE MOSTLY VFR HOWEVER STRAY STORMS MAY PRODUCE SHORT LIVED MVFR/IFR OBS AT SOME TERMINALS. THE UPPER LOW IN THE AREA IS PRODUCING MOD CHOP ALOFT DUE TO THE STRONG LIFT ITS PRODUCING. SO TURB AWAY FROM ANY STORMS IS ALSO POSSIBLE. SIGMET SIERRA IS IN EFFECT FOR TS OVER THE LOCAL FA AND MAY SPREAD EWD AS WELL. AIRMET ZULU FOR ICING IS ALSO POSTED AND OVERLAPS THE SIGMET. FQNT UPDATES TO THE TAFS/AIRMETS/FA ARE LIKELY TONIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR FOR NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY THROUGH 6 PM HST MONDAY FOR MAALAEA BAY...THE WATERS SOUTH OF THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA CHANNELS. SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR ALL REMAINING HAWAIIAN WATERS. && DISCUSSION/MARINE...HOUSTON AVIATION...DEJESUS
In the hours before
Special weather statement, Jan 5, 6:49 PM HST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 649 PM HST SUN JAN 5 2014 HIZ001>028-060700- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 649 PM HST SUN JAN 5 2014 SCATTERED THUNDERSTORMS WILL AFFECT THE STATE TONIGHT. STORMS ARE MOVING TOWARDS THE SOUTHEAST AROUND 10 TO 15 MPH. EXPECT FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAIN WITH THE STRONGEST STORMS. DEJESUS
Special weather statement, Jan 5, 8:46 PM HST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 846 PM HST SUN JAN 5 2014 HIZ001>028-060900- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 846 PM HST SUN JAN 5 2014 SCATTERED THUNDERSTORMS WILL AFFECT THE STATE TONIGHT. STORMS ARE MOVING TOWARDS THE SOUTHEAST AROUND 10 TO 15 MPH. EXPECT FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAIN WITH THE STRONGEST STORMS. DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 6:33 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 5, 10:46 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.